Q: Why was my three year old son’s PPD (purified protein derivative) test result positive for primary complex when he has had a BCG (Bacille Calmette-Guérin) vaccine? He underwent treatment for primary complex for one month. We thought he was okay already but then we noticed that he was madilaw (turning yellow). Was it because of his treatment? Aside from primary complex, he also has asthma. How do we deal with this?
A: Your son tested positive for his PPD because he had the BCG vaccine. The BCG vaccine is made from a different but similar strain of mycobacteria that is associated with primary complex and tuberculosis. Because the BCG is a similar strain to tuberculosis, your child's PPD can be positive if he has already started producing immune cells to fight tuberculosis.
Why did your child get Primary Complex after a BCG vaccination? Because the BCG vaccine does not fully protect an individual from getting tuberculosis. What it does is protect your child from widespread tuberculosis (TB that has spread to the brain or other organs of the body besides the lungs).
The medication used for primary complex is isoniazid (INH). One of its rare side effects is that it can cause inflammation of the liver (a.k.a. hepatitis). If your child is turning yellow, please consult with your doctor immediately as this could be a sign of hepatitis.
As far as asthma goes, primary complex is also called latent tuberculosis (NOT ACTIVE) and should not have any bearing on your child's asthma as long as the primary complex is treated properly. Of course the asthma should also be treated with appropriate medications and will be the one you have to deal with in the long run depending on how well controlled your child's asthma is.